Nebraska, 2005

Hail and Damaging Winds in Nebraska, June 21, 2005

June 21, 2005 · NWS LBF · 8 events in 5 counties and zones

4 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 20, 10:27 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 20, 10:27 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1127 PM CDT MON JUN 20 2005

.DISCUSSION...
FCST UPDATED TO INCLUDE SCATTERED COVERAGE ACROSS E AND S PORTIONS
OF THE CWA AS STORMS NEAR NE ZONES CONTINUE TO BUILD S AND STORMS IN
THE S SLOWLY SPREAD E. NO OTHER CHANGES.

.PREV DISCUSSION...
OUTFLOW FROM EARLY MORNING CONVECTION HAS STALLED OUT IN NCNTRL NEBR
THIS AFTERNOON WHITH STORM FIRING UP IN SHERIDAN AND NW CHERRY
COUNTY. DWPTS ARE EXTREMELY HIGH FOR THIS REGION IN THE LOWER 70S
WITH SB CAPES IN EXCESS IN 6000 J/KG. SHEAR IS WEAK 25 KTS. HOWEVER
PWS AREA HIGH IN THE ORDER OF 1.25 INCHES. MOVEMENT IS SLOWLY
SOUTHEAST INTO INFLOW. STORM WILL BE CAPABLE OF BRIEFLY SEVERE WITH
LARGE HAIL AND BRIEF HEAVY RAIN. ANOTHER STORM SOUTH OF SIDNEY
NEARLY STATIONARY. ACTIVITY SHOULD FAVOR THE NORTH CENTRAL OVERNIGHT
WITH AN MCS STILL POSSIBLE TO DROP IN LATER TONIGHT.

UPPER RIDGE WILL MIGRATE FROM CO ON TUESDAY INTO MO BY SATURDAY.
THIS WILL PLACE WRN AND NC NEBR IN A SWRLY FLOW BY THU. A SFC FRONT
WILL SLIP INTO FORECAST AREA THU WITH INCREASED CHCS THU AFTN AND
THU NIGHT. A REPEAT POSSIBLE FRIDAY NIGHT AND SATURDAY NIGHT. HIGHS
WILL WARM INTO THE MID 90S TUESDAY WITH DEWPOINTS REMAINING HIGH
NEAR 70. A WSW SFC WIND WEDNESDAY AND LOWER DEWPOINTS IN THE UPPER
50S WEST SHOULD FAVOR HIGHS IN THE UPPER 90S.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KAR/JMC
Hazardous weather outlook, Jun 20, 2:33 PM CST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
333 PM CDT MON JUN 20 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-211030-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
333 PM CDT MON JUN 20 2005

.DAY ONE...TONIGHT

A BOUNDARY WORKING ACROSS THE NORTHERN AND CENTRAL SANDHILLS REGION
WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS EVENING. A FEW OF
THESE STORMS MAY CONTAIN LARGE HAIL...DAMAGING WINDS AND VERY HEAVY
RAINFALL AS THEY MOVE THROUGH THE SANDHILLS AND INTO SOUTHWEST
NEBRASKA THROUGH THE EVENING. ADDITIONAL THUNDERSTORMS ARE EXPECTED
TO MOVE OUT OF SOUTH DAKOTA INTO NORTHEAST PORTIONS OF THE OUTLOOK
AREA...MAINLY EAST OF A BURWELL TO VALENTINE LINE THIS EVENING AND
OVERNIGHT...WITH A FEW OF THESE STORMS ALSO CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE STRONG RIDGE OVER THE HIGH PLAINS WILL CONTINUE INTO THE WEEKEND
WITH HIGH TEMPERATURES WELL ABOVE NORMAL...NEAR AND ABOVE 90 DEGREES.
TUESDAY MORNING THUNDERSTORMS WILL BE EXITING NORTH CENTRAL NEBRASKA.
BY TUESDAY EVENING ANOTHER WAVE WILL MOVE ACROSS THE OUTLOOK
AREA...THUNDERSTORMS HAVE THE POTENTIAL TO REDEVELOP ACROSS PORTIONS
OF WESTERN NEBRASKA THEN MOVE EAST INTO NORTH CENTRAL NEBRASKA
OVERNIGHT. THERE IS A SLIGHT RISK FOR THESE THUNDERSTORMS TO REACH
SEVERE LIMITS. THE PRIMARY THREAT WILL BE LARGE HAIL. AFTER
TUESDAY...THE NEXT CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE LATE
FRIDAY AS A COLD FRONT MOVES ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND TUESDAY NIGHT.

13

In the hours before

Local storm report, Jun 20, 11:20 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1220 AM CDT TUE JUN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             2 N GRANT               40.87N 101.73W
06/20/2005  0.88 INCH        PERKINS            NE   TRAINED SPOTTER

            NICKEL SIZE HAIL FELL FOR 15 MIN.

&&

JWS
Local storm report, Jun 20, 11:24 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1224 AM CDT TUE JUN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             2 N GRANT               40.87N 101.73W
06/20/2005  0.88 INCH        PERKINS            NE   TRAINED SPOTTER

            CORRECTED. PREVIOUS REPORT WAS LISTED AS 10 PM CDT AND
            SHOULD BE 11 PM CDT...10 PM MDT.

&&

JWS
Local storm report, Jun 21, 12:01 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
101 AM CDT TUE JUN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             12 N ELLSWORTH          42.23N 102.29W
06/20/2005  0.88 INCH        SHERIDAN           NE   PUBLIC

0602 PM     HAIL             22 NNE LISCO            41.79N 102.46W
06/20/2005  1.75 INCH        GARDEN             NE   PUBLIC

            HAIL RANGING FROM QUARTER SIZE TO GOLFBALL, MOSTLY 50
            CENT PIECES FALLING FROM 602 TO AT LEAST 614 PM.

1000 PM     HAIL             2 N GRANT               40.87N 101.73W
06/20/2005  0.88 INCH        PERKINS            NE   TRAINED SPOTTER

            NICKEL SIZE HAIL FELL FOR 15 MIN.

1100 PM     HAIL             2 N GRANT               40.87N 101.73W
06/20/2005  0.88 INCH        PERKINS            NE   TRAINED SPOTTER

            CORRECTED. PREVIOUS REPORT WAS LISTED AS 10 PM CDT AND
            SHOULD BE 11 PM CDT...10 PM MDT.

&&

JWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Holt

When
June 21, 12:14 AM CST
Where
Holt County, 13 mi SE of O Neill
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.300, -98.467

Hail, Boyd

When
June 21, 12:34 AM CST
Where
Boyd County, Butte
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.917, -98.850

Hail, Holt

When
June 21, 1:00 AM CST
Where
Holt County, 9 mi ENE of O Neill
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.483, -98.483

Thunderstorm Wind, Wheeler

When
June 21, 1:45 AM CST
Where
Wheeler County, Bartlett
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.883, -98.550

Thunderstorm Wind, Garfield

When
June 21, 2:30 AM CST
Where
Garfield County, Burwell
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.783, -99.133

Thunderstorm Wind, Holt

When
June 21, 2:30 AM CST
Where
Holt County, 1 mi E of Ewing
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.267, -98.333

The wind broke off several large tree branches.

Thunderstorm Wind, Wheeler

When
June 21, 3:00 AM CST
Where
Wheeler County, 5 mi S of Bartlett
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.817, -98.550

Hail, Rock

When
June 21, 3:00 AM CST
Where
Rock County, 4 mi N of Bassett
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.633, -99.517

The hail damaged corn and bean crops.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453467, 5453468, 5453469, 5453470, 5453561, 5453562, 5453563, 5453564.